, Volume 31, Issue 4, pp 293-303
Date: 19 Oct 2012

Propofol Infusion Syndrome

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

Propofol (2, 6-diisopropylphenol) is a potent intravenous hypnotic agent that is widely used in adults and children for sedation and the induction and maintenance of anaesthesia. Propofol has gained popularity for its rapid onset and rapid recovery even after prolonged use, and for the neuroprotection conferred. However, a review of the literature reveals multiple instances in which prolonged propofol administration (>48 hours) at high doses (>4 mg/kg/h) may cause a rare, but frequently fatal complication known as propofol infusion syndrome (PRIS). PRIS is characterized by metabolic acidosis, rhabdomyolysis of both skeletal and cardiac muscle, arrhythmias (bradycardia, atrial fibrillation, ventricular and supraventricular tachycardia, bundle branch block and asystole), myocardial failure, renal failure, hepatomegaly and death. PRIS has been described as an ‘all or none’ syndrome with sudden onset and probable death. The literature does not provide evidence of degrees of symptoms, nor of mildness or severity of signs in the clinical course of the syndrome. Recently, a fatal case of PRIS at a low infusion rate (1.9–2.6 mg/kg/h) has been reported.

Common laboratory and instrumental findings in PRIS are myoglobinuria, downsloping ST-segment elevation, an increase in plasma creatine kinase, troponin I, potassium, creatinine, azotaemia, malonylcarnitine and C5-acylcarnitine, whereas in the mitochondrial respiratory electron transport chain, the activity of complex IV and cytochrome oxidase ratio is reduced. Propofol should be used with caution for sedation in critically ill children and adults, as well as for longterm anesthesia in otherwise healthy patients, and doses exceeding 4–5 mg/kg/h for long periods (>48 h) should be avoided. If PRIS is suspected, propofol must be stopped immediately and cardiocirculatory stabilization and correction of metabolic acidosis initiated. So, PRIS must be kept in mind as a rare, but highly lethal, complication of propofol use, not necessarily confined to its prolonged use. Furthermore, the safe dosage of propofol may need re-evaluation, and new studies are needed.